Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 111, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 30, 2020, 3:36 PM CDT for Benson County, North Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2020, 3:36 PM CDT (20:36 UTC)
- Expired
- Jun 30, 2020, 4:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Benson County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:08 PM CDT | HAIL 0.88 | 7 W Maddock, ND | HAIL JUST A BIT SMALLER THAN QUARTERS. |
| Jun 30, 4:08 PM CDT | HAIL 0.88 | 7 W Maddock, ND | RELAY REPORT FROM BROADCAST MEDIA OF HAIL A LITTLE SMALLER THAN QUARTER SIZED. |
| Jun 30, 4:25 PM CDT | TSTM WND GST 60 | 12 S Esmond, ND | PUBLIC REPORT OF ESTIMATED 60 MPH WINDS WITH PEA SIZED HAIL AND 4.20 INCHES OF RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -647 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
270
WUUS53 KFGF 302036
SVRFGF
NDC005-302130-
/O.NEW.KFGF.SV.W.0111.200630T2036Z-200630T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
336 PM CDT Tue Jun 30 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Western Benson County in northeastern North Dakota...
* Until 430 PM CDT.
* At 336 PM CDT, a severe thunderstorm was located over Wellsburg, or
46 miles southwest of Devils Lake, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Esmond around 405 PM CDT.
Baker, Harlow and Fillmore around 420 PM CDT.
York around 430 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4837 9984 4837 9942 4785 9949 4785 9981
4802 9981 4802 9985
TIME...MOT...LOC 2036Z 195DEG 30KT 4782 9979
HAIL...1.00IN
WIND...60MPH
$$
Lynch1 follow-up statement
893
WWUS53 KFGF 302055
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
355 PM CDT Tue Jun 30 2020
NDC005-302130-
/O.CON.KFGF.SV.W.0111.000000T0000Z-200630T2130Z/
Benson ND-
355 PM CDT Tue Jun 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN BENSON COUNTY...
At 354 PM CDT, a severe thunderstorm was located near Esmond, or 40
miles west of Devils Lake, moving north at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Esmond around 400 PM CDT.
Baker, Harlow and Fillmore around 420 PM CDT.
York, Knox and Leeds around 440 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4837 9984 4837 9942 4785 9949 4785 9981
4802 9981 4802 9985
TIME...MOT...LOC 2054Z 195DEG 30KT 4797 9973
HAIL...1.50IN
WIND...70MPH
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:57 PM CDT, 39 minutes earlier.
Area forecast discussion, Jun 30, 2:57 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 257 PM CDT Tue Jun 30 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 257 PM CDT Tue Jun 30 2020 Thunderstorm chances and strength continue to be the main challenges for the period. Upper trough continues to spin over the Northern Rockies, with one vort max lifting through western ND and another rounding the base of the trough and moving through WY. The southern shortwave will lift northeastward into the Plains tonight as the upper trough gets a negative tilt. This should finally push the convective activity that has only been clipping our northwestern counties further eastward into the CWA as the weak cold front moves east. The big question will be how strong storms will be as they move into our area. With dew points in the low and even mid 70s, there is plenty of moisture to work with and ML CAPE values are near or over 3000 J/kg across most of the western and central CWA. Deep layer bulk shear so far has not been as impressive over our area, fairly minimal with the 35 to 40 kts staying to our west. The best shear is expected to move eastward tonight as the frontal boundary kicks out, although the overlap between good instability and good shear will remain fairly narrow. Think that this will be enough for a complex of thunderstorms to move across eastern ND later this evening, eventually arriving in western MN and weakening towards morning. Most everything tomorrow, from highs to additional convection, will depend on how tonight plays out. The main synoptic forcing will be the shortwave moving across the region to the northeast, along with the frontal boundary that will be stalling then washing out throughout the day on Wednesday. Continued to keep fairly high POPs as showers will linger into the morning, and some redevelopment will be possible over our far eastern counties by afternoon. At this point it seems like the best instability will be to our east, but will continue to keep an eye on how things evolve. Frontal boundary will be washing out and temps and dew points will be only slightly lower than they are today. Kept highs in the low to mid 80s with cloud cover however. We should be between systems Wednesday night and conditions should pretty quiet with lows in the 60s. .LONG TERM...(Thursday through Tuesday) Issued at 257 PM CDT Tue Jun 30 2020 Little change in the extended from previous runs. The upper ridge remains in place and will continue a pattern of warmer temperatures across the region. High temperatures throughout stay mainly in the upper 80s and low 90s...with dew point readings in the 60s to around 70. This will keep heat indices in the mid 90s in portions of the area every afternoon. Otherwise...a few embedded disturbances are expected to propagate through the flow...which will help trigger isolated showers and storms through the end of the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1248 PM CDT Tue Jun 30 2020 Quite a bit of MVFR ceilings continue to hang around the forecast area, going out of VFR as the morning stratus scatters out but then we get more cu development. Think there should be at least some period of VFR this afternoon before storms begin to move in later this afternoon at KDVL and tonight for the further east airports. After storms fizzle out later tonight, there could be another period of MVFR ceilings at most sites. Some improvement to VFR by the end of the period. Winds will stay out of the southeast for this afternoon and evening, shifting to the west and southwest as the storms/frontal boundary come through. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...JR LONG TERM...Hopkins AVIATION...JR
Hazardous weather outlook, Jun 30, 3:30 PM CDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 330 PM CDT Tue Jun 30 2020 MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-010845- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 330 PM CDT Tue Jun 30 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms are possible late tonight, but widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorm chances continue throughout this period, along with afternoon peaks of heat and humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-010845- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 330 PM CDT Tue Jun 30 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight A few strong to severe thunderstorms are possible tonight, mainly across the Devils Lake region. Hail up to ping pong ball size, 60 mph wind gusts, and heavy rain would be the main threat from these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorm chances continue throughout this period, along with afternoon peaks of heat and humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Special weather statement, Jun 30, 1:52 PM CDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Grand Forks ND 152 PM CDT Tue Jun 30 2020 NDZ014-301930- Benson ND- 152 PM CDT Tue Jun 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY UNTIL 230 PM CDT... At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near Heimdal, or 38 miles southwest of Devils Lake, moving north at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Leeds, Maddock, Esmond, Harlow, Brinsmade, Flora and Baker. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4831 9979 4831 9924 4785 9930 4785 9980 TIME...MOT...LOC 1851Z 190DEG 40KT 4782 9959 Lynch
Special weather statement, Jun 30, 3:07 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
307 PM CDT Tue Jun 30 2020
NDZ014-302100-
Benson ND-
307 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY UNTIL 400
PM CDT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Selz, or 50 miles west of Devils Lake, moving north at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Leeds, Maddock, Esmond, Harlow, Knox, York and Fillmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4837 9984 4837 9942 4785 9950 4785 9981
4802 9981 4802 9985
TIME...MOT...LOC 2006Z 192DEG 26KT 4783 9988
LynchThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:52 PM CDT | Special Weather Statement | FGF | Benson | 38 min |
| Jun 30, 3:07 PM CDT | Special Weather Statement | FGF | Benson | 53 min |
| Jun 30, 4:17 PM CDT | Tornado Warning | FGF | Benson | 28 min |
| Jun 30, 4:28 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 62 min |
| Jun 30, 4:59 PM CDT | Areal Flood Advisory | FGF | Benson | 6 hr |
| Jun 30, 5:01 PM CDT | Special Weather Statement | FGF | Grand Forks | 44 min |
| Jun 30, 5:04 PM CDT | Special Weather Statement | FGF | Benson | 41 min |
| Jun 30, 5:35 PM CDT | Special Weather Statement | FGF | Benson | 40 min |
| Jun 30, 6:27 PM CDT | Special Weather Statement | FGF | Cavalier | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.